Medications containing codeine given to breast-feeding mothers who rapidly metabolize codeine into morphine may cause adverse effects in their infants, according to an alert sent today from FDA.
Codeine is generally considered safe for use in nursing mothers; however, last year, a healthy 13-day-old breast-fed infant died from very high levels of morphine received through breast milk. The mother was taking codeine at a dose lower than that usually prescribed for episiotomy pain, but genetic testing revealed that the infant's mother was an ultrarapid metabolizer of codeine.
According to the FDA, depending on ethnicity, approximately anywhere from 1 to 28 per 100 individuals rapidly metabolize codeine. Genetic testing is the only way to determine whether someone is a rapid metabolizer; an FDA-cleared test for determining a patient's CYP2D6 genotype is available, but there is limited information about using this test to characterize codeine metabolism. In addition, the test result is insufficient in predicting whether too much morphine will be passed along in a mother breast-feeding an infant.
The FDA recommends that patients be made aware of the signs of morphine overdose. Patients should be told to contact their clinician if a baby shows signs of increased sleepiness (ie, sleeping for more than 4 hours at a time), limpness, or difficulty nursing or breathing.
Tiré de Medscape